It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-28-2004, 04:44 AM   #1
Junior Member
 
Join Date: Jan 2003
Posts: 34
Tefkat HB User
Question about pain meds and antidepressants

Do codeine, paracetamol (Tylenol), and amitriptylene affect people with ADHD in odd ways?

I've been taking the paracetamol and 30mg codeine 3 times a day for the last 3 weeks and they have been making me feel very agitated and jumpy and stopping me sleeping and when I do sleep I have many more nightmares than usual and I'm hallucinating when I'm awake (though that might be hypnagogic imagery if I'm falling asleep briefly).
I've also started biting the skin off my fingers and lips again, which I had managed to stop for months.
Even the amitriptylene, which I've been taking for the last 2 weeks hasn't made me sleep.
I've been feeling very shaky and weak from about 3pm or 4pm every day for the last 2 weeks. I tried eating at 2.30 in case it was low blood sugar but it still happened by 4.

I told the doctor I wanted to come off the codeine but she just increased the amitriptylene dose. I haven't dared start taking the increased dose yet. I didn't take the paracetamol and codeine yesterday or so far today and I'm feeling nauseous (which might be a coincidence).

When I was an adolescent painkillers used to put me to sleep and later I found alcohol had no effect on me whatsoever unless I had 11 or 12 measures. (Neither did cannabis - though you didn't hear me say that )

Does anyone know anything?

(I'm 43 and female)

 
Old 05-28-2004, 05:06 AM   #2
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 10,133
feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
Re: Question about pain meds and antidepressants

Hi i don't normally post on this board but i saw your question and thought maybe i could offer some suggestions,but i will need a little more info first.

what exactly are you having to take the pain meds for?
Have you ever experienced these types of symptoms before,with any other meds?
What are you taking for your ADHD?
Did the symptoms start when you started the paracetamol?
Are you taking the elavil(amitryptilene)strictly just for sleep?there are more effective sleep aids availiable that have less side effects.The elavil turned me into a total zombie when i had to take it years ago.even if i only took it at night.i would feel totally wierd the following day.
It really does sound like you could be having some sort of a reaction to a combo of meds not just one by itself.If you could please answer the questions that i have asked i would really like to try and help you figure this all out.

also, are you currently taking any other meds besides the ones that you have listed here?even any over the counter meds like some sort of cold medication or something like that?

i will be watching for your reply and will try and answer as soon as possible.I hope things get better for you soon Tefkat.It really is miserable to have to endure the side effects from meds that are supposed to be helping us.i have had this happen too so i know how you feel.Hang in there okay? Marcia
__________________
3-22-01,herniated C-6-7
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

 
Sponsors Lightbulb
   
Old 05-28-2004, 06:13 AM   #3
Junior Member
 
Join Date: Jan 2003
Posts: 34
Tefkat HB User
Re: Question about pain meds and antidepressants

Hi Marcia. Thanks for the reply

I suffer from generalised skeletal and muscular pain and exhaustion which the doctor claims is due to the pain. I have tried to avoid taking any sort of drugs in the past but my new doctor insists that a course of painkillers is likely to remind my body that it is possible not to feel pain

The amitriptylene is one of the first things pain clinics in the UK try. It's supposed to stop the pain by adjusting the serotonin levels in your brain.

I am not taking anything for the ADHD. My previous doctor didn't believe in ADHD. He eventually referred my 5th child to a paediatrician, because we insisted, but all she did was spen 5 minutes taking our details while the child played in the background and she then told us "I can tell you right now, the only thing wrong with this child is that he's too clever and you aren't giving him enough stimulation" (the child was being "given stimulation 22 hours a day!). She said we needed to find a school that would take him straight away (at 3 years old) since we couldn't give him what he needed. (I think she assumed I was working unsocial hours in a supermarket because I was thick - after all really bright people work long hours and employ childcare for their children don't they? :spit: )
That episode just increased my aversion to doctors. Most of them are as thick as two short planks anyway and they just want to prescribe something to get rid of you quickly.
I've recently been reading a great deal about Aspergers Syndrome and it seems increasingly likely that our family weirdness is actually AS rather than (or as well as?) ADHD and dyslexia. We're waiting to be referred to a specialist.

I am taking Atorvastatin calcium for Hypercholesterolaemia and Spironolactone for hirsutism caused by PCOS. I used to take paracetamol occasionally, or Coproxamol when the pain got too bad, but the new doctor told me Coproxamol is more addictive and less effective than codeine phosphate. The jumpiness, sleeplessness and hallucinations/nightmares started when I started taking the codeine and paracetamol and the weakness/shakiness started a few days later (maybe a week - it's hard to remember).

They forced me to take codeine in the hospital for the first couple of days after my ACF and discectomy last autumn and I did have similar problems then but put it down to the stress of being in hospital (I don't react well to being surrounded by people).

Last edited by Tefkat; 05-28-2004 at 06:14 AM.

 
Old 05-28-2004, 06:22 AM   #4
Inactive
 
Join Date: Oct 2003
Posts: 532
mouse62 HB User
Re: Question about pain meds and antidepressants

"I've been taking the paracetamol and 30mg codeine 3 times a day for the last 3 weeks and they have been making me feel very agitated and jumpy and stopping me sleeping and when I do sleep I have many more nightmares than usual and I'm hallucinating when I'm awake (though that might be hypnagogic imagery if I'm falling asleep briefly).
I've also started biting the skin off my fingers and lips again, which I had managed to stop for months.
Even the amitriptylene, which I've been taking for the last 2 weeks hasn't made me sleep.
I've been feeling very shaky and weak from about 3pm or 4pm every day for the last 2 weeks. I tried eating at 2.30 in case it was low blood sugar but it still happened by 4."

As far as the codeine, you are experiencing some of the same symptoms that everyone can have from opiates, not just those with ADD/ADHD. You can keep waking up over and over again at night, have strange dreams, and get irritable and just feel crappy at times when on those. (I take ultram which is supposedly a synthetic codeine.)

 
Old 05-28-2004, 06:35 AM   #5
Junior Member
 
Join Date: Jan 2003
Posts: 34
Tefkat HB User
Re: Question about pain meds and antidepressants

Thanks mouse. I found the nightmares/hallucinations in the list of side-effects but couldn't find anything about jumpiness, insomnia or agitation. The doctor wouldn't listen when I tried to tell her about the side-effects so I thought perhaps she felt they weren't connected.
She was too busy trying to make me take antidepressants because I had a panic attack after sitting in the crowded waiting room.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Changing med strength question? elykoj Pain Management 17 03-17-2010 08:54 PM
Very cold here---Bad burning and pinching pain. I can't take anymore!! skych Pain Management 5 04-21-2008 09:35 PM
Nerve Pain gorgee Pain Management 4 04-07-2008 10:35 AM
from Cymbalta to Lexapro... question about antidepressants NickName Fibromyalgia 12 05-21-2005 03:08 PM
Newbie with question about meds. crzygrl_78 Pain Management 3 02-03-2005 06:57 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:57 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!